Louisiana, 2005

Hail in Louisiana, February 23, 2005

February 23, 2005 · NWS LCH · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before the first event at Feb 23, 10:07 AM CST, 4 hours 17 minutes earlier.

Area forecast discussion, Feb 23, 10:07 AM CST, 4 hours 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1007 AM CST WED FEB 23 2005

.SYNOPSIS...CONVECTIVE COMPLEX OVER EAST TEXAS AND NORTHWEST LOUISIANA
IS WEAKENING AS IT MOVES EAST SOUTHEAST TOWARD INTERIOR SOUTHEAST TEXAS
AND CENTRAL LOUISIANA. ANOTHER BATCH OF RAIN WITH EMBEDDED THUNDERSTORMS
ASSOCIATED WITH THE PACIFIC MOISTURE PLUME ALOFT CONTINUES OVER THE
COASTAL WATERS INTO LOWER ACADIANA. A STATIONARY FRONT JUST NORTH OF THE
FORECAST AREA WILL SERVE TO FOCUS THUNDERSTORM ACTIVITY.

THE LCH SOUNDING SHOWS A CAPPING TEMPERATURE INVERSION WHICH LOOKS WEAKER
THAN YESTERDAY. DENSE FOG IS LIFTING ON SCHEDULE ACROSS THE SOUTHERN ZONES
BUT IS AGAIN PERSISTING OVER THE COASTAL WATERS.

AFTER THE NEXT FRONTAL WAVE OVER NORTHEAST TEXAS PASSES TO THE EAST TONIGHT
A COLD FRONT WILL MOVE INTO INTERIOR SOUTHEAST TEXAS AND CENTRAL LOUISIANA
AFTER MIDNIGHT...REACHING THE COASTAL WATERS BY THIS TIME TOMORROW.

&&

.UPDATE...WILL TWEAK POPS UP FOR CEN LA TO 90% AS THE MCS CONVERGES WITH
THE PACIFIC MOISTURE PLUME. WILL DELAY MOST OF THE RAIN FOR LATER TODAY
FOR BPT AND LCH. THIS WILL CALL FOR A SLIGHT LOWERING OF POPS BUT STILL
IN THE LIKELY CATEGORY. TEMPS CAN STAND A TWEAK DOWNWARD DUE TO RAIN COOLED
AIR THIS AFTERNOON. STRONG TSTMS WITH A RIGHT REAR QUAD OF H3 JETSTREAK
WILL SHORTLY MOVE EAST OF LOWER ACADIANA AND THE ATCHAFALAYA BAY AS THE
JET SLIDES EASTWARD. RUC SHOWING VERY GOOD UPPER DIVERGENCE AT THE SW END
OF THE MCS SO THIS WILL LIKELY PERSIST INTO SE TX LATER THIS AFTERNOON.

HEALTHY CAPES MAKES THIS A MARGINALLY SEVERE SITUATION WITH HAIL THE MAIN
THREAT. TEMPS AT H5 WILL ONLY COOL WITH TIME.

&&

.MARINE...DENSE FOG WILL REMAIN AS CROSSOVER DEW POINTS VS WATER TEMPS
CONTINUE AND SOUTHERLY FLOW REMAINS LIGHT. VIS WILL IMPROVE AROUND THE
STRONGER TSTMS.

.AVIATION...MVFR CIGS WITH TEMPO IFR IN TSTMS.

&&

.PREV DISCUSSION... (ISSUED 430 AM CST WED FEB 23 2005)

DISCUSSION...
SHOWERS AND THUNDERSTORMS DEVELOPING OVER THE COASTAL
WATERS ARE MOVING TO THE NORTHEAST AND ONSHORE AROUND
VERMILION BAY. SHOWERS AND THUNDERSTORMS ACROSS CENTRAL
TEXAS THIS MORNING ARE MOVING EASTWARD SOUTH OF A STALLED
FRONTAL BOUNDARY DRAPED FROM FTW ACRS CNTRL LA AND INTO
SOUTHERN ALABAMA. THIS FRONTAL BOUNDARY WILL MOVE TO THE
SOUTH LATER TODAY WITH WINDS BECOMING NORTHERLY.

PERIODS OF HEAVY RAINS TODAY INTO TOMORROW ARE EXPECTED
TO SWELL AREA RIVERS AND BAYOUS WITH SOME LOCATIONS MOVING
BACK INTO FLOOD AS A RESULT OF RAINS OVER THE NEXT 24 TO
36 HOURS. TEMPERATURES WILL TUMBLE BEHIND THE FRONT THIS
EVENING BY ABOUT 10 DEGREES.

FRIDAY INTO SATURDAY RAINS MOVE EASTWARD WITH SKIES BECOMING
MOSTLY SUNNY THROUGH THE WEEKEND AS A SERIES OF COOL FRONTS
KEEPS THE REGION ON THE COOL SIDE INTO NEXT WEEK.

AVIATION...
SHOWERS AND THUNDERSTORMS WILL REPLACE THE DENSE FOG ALONG THE
COAST. IFR TO BECOME MVFR TO VFR CONDITIONS LATER TODAY ALTHOUGH
TSTMS WILL LOWER VSBY AND CEILINGS.

&&

.UPDATED POINT TEMPS/POPS...
KLCH  72  62  62  44 /  70  60  60  40
KBPT  74  63  62  45 /  60  60  60  40
KAEX  67  54  59  40 /  90  60  50  40
KLFT  71  62  63  45 /  80  60  60  40

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
Hazardous weather outlook, Feb 23, 6:00 AM CST, 8 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
600 AM CST WED FEB 23 2005

GMZ450-455-470-475-LAZ027>033-041>045-051>055-TXZ180>182-201-215-216-
241200-
ACADIA-ALLEN-AVOYELLES-BEAUREGARD-CALCASIEU-CAMERON-
CAMERON, LA TO HIGH ISLAND, TX FROM 20 TO 60 NM-
CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-EVANGELINE-HARDIN-IBERIA-
JASPER-JEFFERSON-JEFFERSON DAVIS-LAFAYETTE-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA FROM 20 TO 60 NM-
LOWER ATCHAFALAYA RIVER TO CAMERON, LA OUT 20 NM-LOWER ST MARTIN-
NEWTON-ORANGE-RAPIDES-ST LANDRY-ST MARY-TYLER-UPPER ST MARTIN-
VERMILION-VERNON-
600 AM CST WED FEB 23 2005

.DAY ONE...TODAY AND TONIGHT

...A DENSE FOG ADVISORY IS IN EFFECT UNTIL 8 AM CST SOUTH OF I-10
CORRIDOR...

DENSE FOG WILL CONTINUE TO REDUCE VISIBILITY TO NEAR ZERO ACROSS
PARTS OF SOUTHEAST TEXAS AND SOUTHWEST LOUISIANA AND THE ADJACENT
BAYOUS AND THE INTER-COASTAL WATERWAYS THIS MORNING. THE FOG WILL
PRIMARILY IMPACT LOCATIONS SOUTH OF A LINE FROM LAFAYETTE LOUISIANA
TO BEAUMONT TEXAS. THE FOG IS EXPECTED TO LIFT JUST A AFTER SUNRISE.

SCATTERED THUNDERSTORMS TODAY WILL CHANGE OVER TO PERIODS OF RAIN
DURING THE OVERNIGHT HOURS AS A COLD FRONT MOVES THROUGH THE
REGION AND INTO THE GULF. THE MAIN EFFECT OF THIS RAIN WILL BE
THE RIVERS AND BAYOUS RISING FROM RUNOFF. THIS IS LIKELY TO ONCE
AGAIN CAUSE SOME LOCATIONS ALONG AREA RIVERS TO MOVE BACK INTO
FLOOD STAGE OVER THE NEXT SEVERAL DAYS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

PERIODS OF RAIN WILL CONTINUE INTO THURSDAY BEHIND THE FRONT ENDING
DURING THE EVENING HOURS ON THURSDAY AS RAINS MOVE EASTWARD AND THE
FRONT PUSHES DEEPER INTO THE GULF. TEMPERATURES TO REMAIN ON THE COOL
SIDE THROUGH THE PERIOD.

.SPOTTER INFORMATION STATEMENT...

THE ACTIVATION OF STORM SPOTTERS, HAM RADIO OPERATORS, AND EMERGENCY
MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER OPERATIONS...
IS NOT EXPECTED TODAY.

K. KUYPER

In the hours before

Local storm report, Feb 23, 10:29 AM CST, 3 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1029 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 AM     HAIL             2 S LAKE CHARLES        30.18N 93.20W
02/23/2005  0.75 INCH        CALCASIEU          LA   PUBLIC

            DIME SIZE HAIL 2 SOUTH OF MCNEESE STATE UNIVERSITY.

&&

FN
Local storm report, Feb 23, 10:48 AM CST, 3 hours 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1048 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1043 AM     HAIL             CREOLE                  29.80N 93.11W
02/23/2005  0.88 INCH        CAMERON            LA   PUBLIC

            NICKEL-SIZED HAIL REPORTED BY PUBLIC

&&

ITO
Local storm report, Feb 23, 10:52 AM CST, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1052 AM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1045 AM     HAIL             GRAND CHENIER           29.77N 92.97W
02/23/2005  1.25 INCH        CAMERON            LA   PUBLIC

            HALF DOLLAR-SIZED HAIL REPORTED BY PUBLIC.

&&

ITO
Local storm report, Feb 23, 12:00 PM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
1200 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1115 AM     HAIL             2 SW OBERLIN            30.60N 92.79W
02/23/2005  0.75 INCH        ALLEN              LA   PUBLIC

            PUBLIC REPORTS 3/4 INCH HAIL.

&&

ERICKSON
Local storm report, Feb 23, 2:17 PM CST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
217 PM CST WED FEB 23 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 PM     HAIL             MAURICE                 30.11N 92.12W
02/23/2005  1.00 INCH        VERMILION          LA   PUBLIC

            REPORTED BY MAURICE ELEMENTARY SCHOOL.

&&

TMOGGED

The radar

The Lake Charles radar (KLCH), 117 km away, was scanning. The volume nearest the first event began at 20:22 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Lafayette

When
February 23, 2:24 PM CST
Where
Lafayette County, Youngsville
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.100, -92.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Louisiana in 2005Every state in 2005This day in weather historyWarnings in Louisiana, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 5437227.